Indiana, 2013

Flood in Indiana, January 13, 2013

January 13, 2013 · NWS LMK · 1 event in 1 county or zone

Unseasonably moist air, combined with a nearly stationary boundary draped from Michigan through western Tennessee, lead to several days of heavy rain across southern Indiana. Over a 4 day period from late Thursday, January 10th through Sunday, three to five inches of rain was recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Unseasonably moist air, combined with a nearly stationary boundary draped from Michigan through western Tennessee, lead to several days of heavy rain across southern Indiana. Over a 4 day period from late Thursday, January 10th through Sunday, three to five inches of rain was recorded. The highest amounts, nearly 3 inches, fell across southwestern Indiana over a 15 hour period ending early Sunday afternoon. This led to some very minor flooding across low water crossings and open fields. Several rivers experienced minor flooding on Sunday and Monday, January 13th and 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 13, 9:42 AM EST, 18 minutes earlier.

Area forecast discussion, Jan 13, 9:42 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
942 AM EST SUN JAN 13 2013

.Forecast Update...
Issued at 940 AM EST Sun Jan 13 2013

The first heavier wave of precipitation has pushed to the east this
morning with mostly light rain across much of the forecast area.
Southwest portions of central Kentucky are most likely seeing some
moderate rain at this time. The highest rainfall report we have
received for the last 24 hours is a bit over 2 inches, though
portions of Dubois county have likely seen higher amounts.

Though the rain has begun to move out of southern Indiana, it looks
to increase again this afternoon. Another wave of rain is moving
across Arkansas. The latest runs of the rapid refresh and HRRR show
this area moving across the northwestern portions of the forecast
area. Additionally, some heavier rain showers look to continue to
move out of central TN into could central Kentucky. All told, much
of the region may see an additional one to possibly two inches of
rain today. Though not much areal flooding has been reported yet, it
will still be possible this afternoon as rains move once again
across saturated grounds.

Have adjusted the forecast based on current trends. In addition,
temperatures behind the front are falling faster than the previous
forecast, so did some adjustments to the hourly temps as well.
Updates are already out.

&&

.Short Term (Today through Monday)...
Issued at 330 AM EST Sun Jan 13 2013

...Flood Watch in Effect through Sunday Evening for areas along and
west of I-65...

Several disturbances ejecting out of strong southwest flow along a
slow-moving baroclinic zone will be the main story this short term
period.  Heavy rain, strong winds, and even some wintry
precipitation on the backside all look in play over the next 36
hours.

The synoptic boundary is currently draped from western Ohio
southwest through southern Indiana and western Kentucky.  As waves
ride along this boundary, convergence is enhanced and there have
been several rounds of strong, to occasionally severe thunderstorms
as storms accelerate along the mesoscale cold front.  Radar has
shown a weakening trend over the last hour or so, and expect that to
be the general rule through early this morning.  However, with 40-50
knots just off the surface, the stronger showers and isolated
thunderstorms will be able to pull down higher momentum air,
resulting in gusts up to 50 MPH.

The strong thunderstorm threat should continue to wane through the
morning hours as storms outrun the better instability.  Then the
attention turns to the heavy rain potential.  The 13/00Z NAM has a
pretty good handle on current trends, albeit a bit slow with the
precipitation.  Thus, have leaned on it for the short term forecast,
but bringing things in a bit quicker.  PWATs have risen to near 1.5
inches overnight (00Z OHX sounding came in with 1.29) and warm cloud
depths will remain at 10-12 thousand feet today.  Copious moisture
transport on the nose of a low-level jet will feed into the
slow-moving boundary, producing moderate to locally heavy rainfall.
In addition, latest guidance continues to advertise another synoptic
shortwave lifting northeast along the boundary late this morning
into early this afternoon.  This will help enhance precipitation
rates, especially across south central Kentucky generally west of
I-65.  Think that 2 to 3 inches is possible there, with locally
higher amounts.  Elsewhere, generally 1-2 inches is likely as the
front slowly progresses east.

In addition to the heavy rain potential, another added element to
this system is the chance for wintry precipitation as the front
exits.  However, latest guidance continues to speed up the
progression of the precipitation, seemingly outrunning the colder
air.  However, model soundings do still hint at some "freezing" rain
potential on the backside.  I say "freezing", due to the fact that
the ground will be rather wet and warm still, so although surface
temperatures will slide below freezing, no ice accumulation is
expected beside maybe a real light glaze on elevated surfaces.

Otherwise, the system slides to the far southeastern CWA on Sunday
night, ending all precipitation.  With many surfaces still remaining
wet, there is a chance of some isolated black ice as temperatures
quickly fall Sunday night into Monday morning.  Will have to monitor
this potential closely in the coming 24 hours.

Temperatures will continue to remain very mild this morning ahead of
the cold front, before crashing later in the day as the front sweeps
through.  Lows will drop into the low 20s in southern Indiana and
the low 30s across southern KY.  Highs on Monday will only climb
into the 30s and lower 40s.

.Long Term (Monday Night - Saturday)...
Issued at 320 AM EST Sun Jan 13 2013

Did not spend time diagnosing the models this forecast cycle because
of returns on 88D. Have blended with the previous forecast with the
new set of model consensus. The product is a forecast that has lows
near normal each day and highs not straying too far from normal
either. Rain chances are limited to the south and east forecast area
Monday night through Tuesday night. Model soundings indicate
temperatures close to freezing for most of the lower levels of the
atmosphere, so cannot rule out either rain or snow, should model
surface and low-level temperatures be off, so will continue to
advertise generally a rain/snow mix. Otherwise, from Wednesday on,
this forecast package will be dry.

&&

.Aviation (12Z TAF Issuance)...
Issued at 634 AM EST Sun Jan 13 2013

Moderate to heavy rainfall continues to push east across all sites
this morning as a slow-moving cold front pushes across the region.
This will bring a prolonged period of MVFR to IFR conditions to all
sites through much of the TAF cycle.

Ceilings have been slow to lower this morning despite the rather
intense rainfall.  However, upstream observations show that MVFR, or
even isolated IFR ceilings are on the doorstep of all sites.
Expect sites to bounce around both in visibilities and ceilings
throughout the day in the precipitation, from MVFR to high end IFR.
An extended area of IFR is apparent along the trailing edge of the
precipitation.  Have used the latest guidance and observational
trends to time this area of prevailing IFR through KSDF and KBWG.

Thunderstorms will remain isolated as this system shifts east, so
have only put thunder in the KBWG TAF, where thunder is OCCURING now
and will continue for the next hour.  However, an isolated rumble is
possible across all sites through the next several hours.

Winds have been rather random this morning as well, as individual
showers and waves along the boundary have shifted them in all
directions.  Tried to time the synoptic boundary through the TAF
sites as best as possible, but winds will undoubtedly shift around
as outflow from showers affect sites.

Conditions should generally improve toward the end of the TAF
period, going back to VFR by early Monday morning as this system
pushes east.

&&

.Hydrology...

Unseasonably warm, moist air continues to be pooled into the Ohio
Valley. Decent amounts of rain continue to fall ahead of and along
an approaching cold front as the atmosphere is laden with moisture.
Precipitable water values are unseasonably high for this time of
year. Numerous rain showers are expected to continue throughout the
day. Additional rain amounts today look to be in the 1 to 2 inch
range. QPF totals are anticipated to be from about 1.5 to 4 inches
with locally higher amounts will be possible.

What this all translates to is the possibility for some minor areal
(see the issued Flood Watch for more details) and river flooding to
occur along prone banks. The location to watch initially looks to be
Dundee on the Rough River in the Green River basin which may reach
flood stage tonight. Additional spots to watch over the next 24 to
36 hours include locations along the Green and Salt River basins as
well as small creeks and streams. This includes Rochester, Alvaton
(Drakes Creek), Woodbury, and Boston (Rolling Fork River). As the
precipitation moves off toward the north and east, additional basins
will be under close observation as the rain flows downstream.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
     INZ076>079-083-084-089>092.

KY...FLOOD WATCH UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
     KYZ023>030-053-061>063-070>075.

Update...........EER
Short Term.......KD
Long Term........RJS
Aviation.........KD
Hydrology........LG/AMS
Hazardous weather outlook, Jan 13, 4:12 AM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
412 AM EST SUN JAN 13 2013

KYZ031>043-045>049-054>057-064>067-076>078-081-082-141215-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...LA GRANGE...BEDFORD...NEW CASTLE...
SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
LEBANON...DANVILLE...LANCASTER...RICHMOND...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
412 AM EST SUN JAN 13 2013 /312 AM CST SUN JAN 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AN AREA OF MODERATE TO HEAVY RAINFALL WILL PUSH THROUGH THE REGION
TODAY AS A COLD FRONT SWEEPS THROUGH. AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED
WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

COLDER AIR WILL FILTER IN ON THE BACKSIDE OF THIS SYSTEM TONIGHT.
THIS WILL RESULT IN RAIN CHANGING OVER TO A BRIEF PERIOD OF LIGHT
FREEZING RAIN OR SNOW. LITTLE TO NO ICE OR SNOWFALL ACCUMULATIONS
ARE EXPECTED. HOWEVER...WITH THE LINGERING MOISTURE ON SURFACES
AND TEMPERATURES FALLING INTO THE 20S...SLICK SPOTS MAY DEVELOP ON
AREA ROADWAYS TONIGHT INTO MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND FLOODING TODAY.

INZ076>079-083-084-089>092-KYZ023>030-053-061>063-070>075-141215-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...HODGENVILLE...
MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE
412 AM EST SUN JAN 13 2013 /312 AM CST SUN JAN 13 2013/

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.
AN AREA OF MODERATE TO LOCALLY HEAVY RAINFALL WILL PUSH THROUGH
THE REGION TODAY AS A COLD FRONT PASSES THROUGH. 2 TO 3 INCHES OF
RAINFALL IS POSSIBLE WITH THIS SYSTEM AS IT PASSES THROUGH...WITH
THE HIGHEST VALUES EXPECTED ACROSS SOUTH CENTRAL
KENTUCKY...GENERALLY WEST OF INTERSTATE 65. RISES ON LOCAL RIVERS
ARE ANTICIPATED WITH THE BEST CHANCE FOR MINOR FLOODING IN RIVER
BASINS ALONG AND WEST OF INTERSTATE 65.

COLDER AIR WILL FILTER IN ON THE BACKSIDE OF THIS SYSTEM TONIGHT.
THIS WILL RESULT IN RAIN CHANGING OVER TO A BRIEF PERIOD OF LIGHT
FREEZING RAIN OR SNOW. LITTLE TO NO ICE OR SNOWFALL ACCUMULATIONS
ARE EXPECTED. HOWEVER...WITH THE LINGERING MOISTURE ON SURFACES
AND TEMPERATURES FALLING INTO THE 20S...SLICK SPOTS MAY DEVELOP ON
AREA ROADWAYS TONIGHT INTO MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND FLOODING TODAY.

KD/RJS

In the hours before

Special weather statement, Jan 13, 4:36 AM EST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
436 AM EST SUN JAN 13 2013

KYZ024>029-061-131005-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-GRAYSON KY-HARDIN KY-MEADE
KY-OHIO KY-
436 AM EST SUN JAN 13 2013

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...

AT 334 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
BRANDENBURG TO 12 MILES SOUTHEAST OF HARDINSBURG TO 10 MILES SOUTH OF
HARDINSBURG TO 14 MILES NORTH OF MORGANTOWN...AND MOVING EAST AT 40
MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...AND GUSTY
WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  SHEPHERDSVILLE...
  LEITCHFIELD...
  BURAS...
  ROCK HAVEN AND HUGHES LANDING...
  FAIRFIELD AND MULDRAUGH...
  CONSTANTINE AND VINE GROVE...

THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 114 AND 121.

THESE STORMS WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 107 AND 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3732 8677 3760 8654 3764 8639 3792 8620
      3797 8605 3796 8604 3797 8603 3809 8567
      3808 8559 3784 8575 3771 8593 3750 8608
TIME...MOT...LOC 0936Z 248DEG 40KT 3788 8615 3768 8627
          3764 8643 3743 8659

RJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dubois

When
January 13, 10:00 AM EST
Where
Dubois County, 0.54 mi W of Huntingburg to 0.56 mi W of Huntingburg
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.300, -86.960

A Dubois County official reported water across County Road 20W in Huntingburg.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419510.